Alert archive / Indiana / Flash Flood Warnings in 2002

Flash Flood Warning 3, NWS Chicago, IL

June 25, 2002Benton County, Indiana

NWS Chicago, IL issued this flash flood warning at Jun 25, 2002, 5:55 PM EST for Benton County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2002, 5:55 PM EST (22:55 UTC)
Expired
Jun 25, 2002, 9:00 PM EST
In force
3 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Benton County, IN

The radar

The Chicago radar (KLOT), 126 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 252255
FFWCHI
INC007-260200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
556 PM EST TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN NORTHWEST INDIANA

* UNTIL 900 PM EST

* A TRAINED WEATHER SPOTTER REPORTED 2 INCHES OF RAIN HAD ALREADY    
  FALLEN IN NORTHWEST BENTON COUNTY. THE STORMS ASSOCIATED WITH THIS 
  HEAVY RAIN HAVE EXPANDED ACROSS THE COUNTY AND APPEAR NEARLY       
  STATIONARY. RAIN IS LIKELY TO ACCUMULATE QUITE RAPIDLY AND CAUSE   
  SERIOUS FLOODING OF ROADWAYS AND SMALL STREAMS.
  
* SOME LOCATIONS AFFECTED INCLUDE...
  EARL PARK...
  FOWLER...
  

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK CAN BE SWEPT OFF A ROAD AND INTO A STREAM
BY AS LITTLE AS TWO FEET OF WATER.

LAT...LON 4074 8712 4049 8712 4049 8754 4074 8753 &

BRUMER

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:30 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 25, 2:30 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CDT TUE JUN 25 2002

SHOWERS AND THUNDERSTORMS ARE OCCURING ACROSS THE FORECAST AREA.
LAPS ANALYSIS OF LIS AND TEMPS SHOWS THE THUNDERSTORMS DEVELOPING
ON THE OUTSIDE OF A COLDER MORE STABLE SMALL AIR MASS.

WILL PUT SHOWERS AND THUNDERSTORMS LIKELY ON THE PERIPHERY COUNTYS
IN NORTH CENTRAL ILLINOIS. DECIDED TO LEAVE A CHANCE OF THUNDERSTORMS
FOR CHICAGO AND NORTHERN SUBURBS. WILL LEAVE A CHANCE OF SHOWERS
AND THUNDERSTORMS FOR WEDNESDAY. THE SHORT WAVE IS ON SCHEDULE
TO MOVE INTO THE GREAT LAKES ON WEDNESDAY. WILL LEAVE MOST OF THE
EXTENDED FORECASTS ALONE FOR NOW.

.CHI...NONE
WHW

In the hours before

Local storm report, Jun 25, 12:46 PM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1246 PM CDT TUE JUN 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1138 AM    5 SE OSWEGO               IL   1.00 INCH HAIL
06/25/02   KENDALL                        REPORTED BY SPOTTER AT
                                          ROUTE 126 AND RIDGE RD
Special weather statement, Jun 25, 1:48 PM EST, 4 hours 7 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT/EST TUE JUN 25 2002

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
AGAIN LATER TONIGHT.

THE THUNDERSTORMS MAY PRODUCE SMALL HAIL...STRONG GUSTS OF WIND
OR BRIEF PERIODS OF HEAVY RAIN.

WHW
Local storm report, Jun 25, 4:02 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
402 PM CDT TUE JUN 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

254 PM     DIXON                     IL   0.88 INCH HAIL
06/25/02   LEE                            REPORTED BY SPOTTER.
Local storm report, Jun 25, 5:17 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO, IL
517 PM CDT TUE JUN 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1138 AM    5 SE OSWEGO               IL   1.00 INCH HAIL
06/25/02   KENDALL                        REPORTED BY SPOTTERS AT
                                          ROUTE 126 AND RIDGE RD

1210 PM    PLATTVILLE                IL   .88 INCH HAIL
06/25/02   KENDALL                        REPORTED BY EMERGENCY
                                          MANAGEMENT

0254 PM    DIXON                     IL   .88 INCH HAIL
06/25/02   LEE                            REPORTED BY SPOTTERS

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:41 PM ESTSevere Thunderstorm WarningLOTNewton34 min
Jun 25, 5:56 PM ESTFlash Flood WarningLOTBenton2 hr

Nearby

Flash Flood Warnings in Indiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.